Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at May 21, 2020, 12:55 PM EDT for 4 counties in North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2020, 12:55 PM EDT (16:55 UTC)
- Expired
- May 21, 2020, 4:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Duplin County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:15 PM EDT | FLASH FLOOD | 2 S Hargetts Crossroads, NC | FLOODING AT INTERSECTION OF AL TAYLOR ROAD AND HWY 258 NEAR RICHLANDS. WATER COVERING THE ROADWAY AND PORTIONS ARE LIKELY IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
667
WGUS52 KMHX 211655
FFWMHX
NCC061-103-107-133-212000-
/O.NEW.KMHX.FF.W.0001.200521T1655Z-200521T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
1255 PM EDT Thu May 21 2020
The National Weather Service in Newport has issued a
* Flash Flood Warning for...
Northwestern Jones County in eastern North Carolina...
Southwestern Lenoir County in eastern North Carolina...
Northwestern Onslow County in eastern North Carolina...
Eastern Duplin County in eastern North Carolina...
* Until 400 PM EDT.
* At 1253 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 3 to 5 inches of rain have
fallen this morning, with another 1-2 inches possible this
afternoon. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Kornegay, Richlands, Beulaville, Deep Run, Cypress Creek,
Chinquapin, Potters Hill, Petersburg, Pleasant Hill, Albertson,
Albert J Ellis Airport, Richlands South, Pink Hill, Lyman and
Hargetts Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3472 7768 3472 7790 3498 7783 3516 7788
3518 7784 3520 7783 3520 7750 3505 7751
3465 7759 3462 7763
FLASH FLOOD...RADAR INDICATED EXPECTED RAINFALL...1 to 2 inches
$$
SGKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 21, 7:00 AM EDT, 5 hours 55 minutes earlier.
Area forecast discussion, May 21, 7:00 AM EDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 AM EDT Thu May 21 2020
.SYNOPSIS...
A large low pressure system will remain stationary over the region
through Friday, before getting kicked out this weekend with mainly
dry weather returning.
&&
.NEAR TERM /Through Today/...
As of 7 AM Thu...Rain is becoming more widespread and heavier as
expected through this morning, and inc pops through the morning
on track. Watching the radar as some rotating low topped
supercells have been tracking towards the coast. For now, these
storms have been weakening, but as we head through the next
several hours, instability will be on the increase, and an
isolated tornado cannot be ruled out.
Prev discussion... As of 4 AM Thu...Same general pattern that
has been plaguing the area the last several days will remain
today. This means more widespread rain, heavy at times, will
fall for a good portion of ENC. Sfc low pres developing over SC
will bring veering winds in the low levels and thus an even
moister and warmer environment. PW's will surge to around 2
inches at times, and thus threat for heavy rain develops across
esp the wrn half of the FA this morning. Already seeing
instability gradient advancing northward over the coastal waters
and SE NC, with subtle warm front lifting northward. Flash
flood watch areal extent still looks good, as best instability
and low lvl moisture transport vector will be focused on swrn
counties today. There is also a marginal threat for severe
storms today due to ML CAPE vals expected b/t 500-1000 J/KG and
shear vals around 30kt. Main threat would be a damaging wind
gust or an isolated tornado, again best chances across swrn
zones. Temps a bit warmer due to the veering serly flow, and
highs into the 70s for most locales.
&&
.SHORT TERM /Tonight/...
As of 4 AM Thu...More in the way of rain, heavy at times, will
continue tonight, as deep layer s to se flow continues. PW's
remain around 2" or so through the overnight, and heavy rain
mention with flash flood watch continuing. Heavy rain threat
will shift east through the night and affect the ern zones late
tonight to early Friday. Marginal severe threat may continue for
all areas as modest instability vals combined with deep layer
shear of 30+ kt expected.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 3 AM Thursday...Closed upper level low that has plagued
the area with widespread over the last several days will finally
start to move away from the Tennessee Valley and toward the
Delmarva on Friday before moving offshore Saturday. High
pressure will build down the east coast from New England Sunday
into next week with finally some drier weather for the region.
Friday through Saturday...Trended forecast in this period toward
the more consistent ECMWF which shows the upper level finally
starting to lift out of the Tennessee Valley and head toward the
mid Atlantic region. Axis of deep moisture and lift will linger
along the coast Friday morning with another round of morning
showers and possibly a few thunderstorms with heavy downpours,
especially near the coast. Will have likely PoPs over the
eastern half of the CWA Friday morning with high chance inland,
dropping to chance everywhere by early afternoon. More breaks in
the clouds are likely in the afternoon, allowing temperatures to
finally warm into the lower 80s in many areas. The upper level
low finally moves offshore Saturday as surface cold front
approaches and moves offshore in the evening. With the
approaching front and some residual moisture, will maintain at
least a 30-40 percent PoP for Saturday. Warmer Saturday with
highs into the low and mid 80s for most inland areas and upper
70s Outer Banks.
Sunday through Wednesday...Mid-level ridging finally develops
over the region with a surface ridge building south from New
England into the Carolinas. This will lead to below
climatological normals for precipitation and seasonal high
temperatures in the upper 70s to lower 80s, with lows in the
upper 50s to lower 60s.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Short Term /through 12Z Friday/...
As of 7 AM Thu...A mix of MVFR/IFR through the TAF pd. Best
chance of seeing the IFR longest will be KISO and KPGV, where
they are deeper under the frontal inversion. Areas of rain
showers will become heavy at times through today with reduced
vsbys to IFR at times. Some scattered tstms will be embedded in
the heavier showers through the day and even into tonight. E/SE
wind gusts 15-20 kt through the day today.
Long Term /Friday through Monday/...
As of 305 AM Thursday...Sub-VFR conditions are likely during the
morning hours of Friday, but conditions should improve during
the afternoon as the upper level low finally moves north of the
area. While showers will be present, sub-VFR conditions will
only occur occasionally Friday. Generally VFR conditions
expected for the weekend into early next week as mid-level
ridging builds into the region.
&&
.MARINE...
Short Term /Today and Tonight/...
As of 4 AM Thu...Poor boating conditions continue for most
marine zones. Have canceled SCA for Albemarle/Alligator/Croatan
zones as gradient across the north has weakened below 25 kt.
Elsewhere, winds slowly veer serly today but continue 15-25 kt
with some higher gusts. Seas remain high 10+ ft for the
coastal waters. Tonight, winds continue to veer S and will
diminish below 25 kt for Pamlico Sound and inland rivers through
the evening and overnight.
Long Term /Friday through Monday/...
As of 310 AM Thursday...Small Craft Advisories will linger into
Friday night as strong upper level low finally moves north away
from the area. Seas will range as high as 8 feet Friday, before
finally dropping to below 6 feet late on Friday night. Light
West winds Saturday become north Saturday night with seas in the
3-5 foot range. A brief surge is likely behind a cold front
Saturday night early Sunday with NE winds 15-20 knots possible
later on Sunday, but seas should remain at or below 5 feet
for Sunday into Monday.
&&
.HYDROLOGY...
As of 315 AM Thu...Heavy rain is expected to become more
widespread this morning and tonight. Rainfall totals of 2-4"
are expected with locally high amounts possible. This will lead
to areas of minor flooding of low lying areas, and may lead to
some areas of flash flooding for southwest counties, generally
along and south of Highway 70.
&&
.TIDES/COASTAL FLOODING...
As of 315 AM Thu...Swell from long easterly fetch will continue
to impact the area over the next few days. This will result in
stronger and more frequent rip currents along with more powerful
surf and shorebreak which will make swimming dangerous for all
levels for much of this week.
The combination of strong easterly flow and long period swell
will result in a minor soundside flood threat across the western
Pamlico Sound region, affecting the Neuse and Pamlico Rivers,
Core Sound, and Back Sound areas. Ocean overwash and beach
erosion will impact Highway 12 from Hatteras Island to Duck, as
well. The soundside flood threat will be greatest early today,
with the beach erosion and ocean overwash threat continuing
through evening around the times of high tide. Minor inundation
1-2 ft agl is expected.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ195-199.
Flash Flood Watch through Friday morning for NCZ090>092-094-
193>196-198-199.
Beach Hazards Statement through this evening for NCZ196-
203>205.
Coastal Flood Advisory until 11 PM EDT this evening for NCZ080-
094-194-196-203-205.
High Surf Advisory until 9 AM EDT Friday for NCZ196-203>205.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ136-
137.
Small Craft Advisory until 2 AM EDT Friday for AMZ135.
Small Craft Advisory until 5 AM EDT Saturday for AMZ152-154-
156-158.
Small Craft Advisory until 11 PM EDT Friday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...CTC
AVIATION...CTC/TL
MARINE...CTC/TL
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, May 21, 5:16 AM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 516 AM EDT Thu May 21 2020 NCZ205-220930- Hatteras Island- 516 AM EDT Thu May 21 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Surf Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-220930- Ocracoke Island- 516 AM EDT Thu May 21 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-220930- East Carteret- 516 AM EDT Thu May 21 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. Coastal Flood Advisory. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-220930- West Carteret-Coastal Onslow- 516 AM EDT Thu May 21 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079-081-220930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Mainland Hyde- 516 AM EDT Thu May 21 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Periods of rain, heavy at times, will fall through tonight. There is also a marginal threat of severe thunderstorms, especially later this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-220930- Northern Outer Banks- 516 AM EDT Thu May 21 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Surf Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-220930- Beaufort- 516 AM EDT Thu May 21 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ094-194-220930- Pamlico-Southern Craven- 516 AM EDT Thu May 21 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ090>092-193-198-220930- Duplin-Lenoir-Jones-Northern Craven-Inland Onslow- 516 AM EDT Thu May 21 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 21, 8:34 AM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
834 AM EDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM HEAVY RAIN 1.5 NE CAPE CARTERET 34.71N 77.04W
05/21/2020 M8.54 INCH CARTERET NC NWS EMPLOYEE
4 DAY TOTAL FROM 8 AM SUNDAY TO 8 AM
THURSDAY IS 8.54. 4.39 OF THE TOTAL WAS FROM
TS ARTHUR.
&&
HEDENSpecial weather statement, May 21, 10:39 AM EDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 1039 AM EDT Thu May 21 2020 NCZ090-092-198-211515- Jones-Inland Onslow-Duplin- 1039 AM EDT Thu May 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JONES AND NORTHWESTERN ONSLOW COUNTIES... At 1039 AM EDT, a strong thunderstorm was located near Richlands, or 11 miles northwest of Half Moon, moving north at 15 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Hargetts Crossroads. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Newport. LAT...LON 3491 7758 3490 7769 3502 7770 3504 7757 TIME...MOT...LOC 1439Z 176DEG 15KT 3493 7762 DAG
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:50 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 23 hr |
| May 21, 5:42 AM EDT | Special Marine Warning | MHX | 63 min | |
| May 21, 6:06 AM EDT | Special Marine Warning | MHX | 54 min | |
| May 21, 8:58 AM EDT | Areal Flood Advisory | MHX | Duplin, Onslow | 92 min |
| May 21, 10:39 AM EDT | Special Weather Statement | MHX | Onslow | 36 min |
| May 21, 12:33 PM EDT | Special Marine Warning | MHX | 42 min | |
| May 21, 1:23 PM EDT | Special Marine Warning | MHX | 40 min | |
| May 21, 2:32 PM EDT | Tornado Warning | MHX | Onslow | 13 min |
| May 21, 2:44 PM EDT | Special Marine Warning | MHX | 46 min | |
| May 21, 3:24 PM EDT | Areal Flood Advisory | MHX | Carteret, Craven, Jones, Onslow | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.